Alert archive / New York / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 3, NWS Burlington, VT

April 20, 1996St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Apr 20, 1996, 10:30 PM EDT for St. Lawrence County, New York. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1996, 10:30 PM EDT (02:30 UTC)
Expired
Apr 20, 1996, 11:15 PM EDT
In force
45 min
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

What was reported inside it

TimeReportWhereRemark
Apr 20, 11:00 PM EDTThunderstorm WindCranberry Lake, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALB), launched 00:00Z, 2.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1996-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1996-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 8:54 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 20, 8:54 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
855 PM EDT SAT APR 20 1996

KRMX INFORMATION SAYS THERE ARE SEVERAL SEVERE CELLS OUT THERE THIS
EVENING. BRUNT OF ACTIVITY IS LIFTING INTO ONTARIO AND ST. LAWRENCE
VALLEY WHERE RAIN WILL BE HEAVY UNTIL ABOUT MIDNIGHT...MAINLY ACROSS
WESTERN ST. LAWRENCE COUNTY. AN ISOLATED SEVERE CELL MAY NICK
WESTERN PORTIONS OF THE COUNTY AS WELL. THIS ACTIVITY IS ASSOCIATED
WITH H5 SHORT WAVE WHICH IS PROGGED TO LIFT INTO ONTARIO/QUEBEC
OVERNIGHT.

ANOTHER AREA OF SHOWERS/THUNDERSTORMS HAS QUICKLY DEVELOPED ACROSS
CENTRAL NEW YORK AND WILL MOVE INTO NORTHERN ADIRONDACKS AFTER 11
PM.

COLD/FRONT OCCLUSION PROGGED TO COME THROUGH OVERNIGHT AND SO THE
THREAT FOR WIDELY SCATTERED SHOWERS SHOULD END BEFORE DAWN. DO STILL
EXPECT ACTIVITY TO DIMINISH TO MAINLY SHOWERS WITHIN NEXT COUPLE
HOURS AS DYNAMICS ACROSS FORECAST AREA NOT IMPRESSIVE ALTHOUGH THERE
IS A NICE MOISTURE CONVERGENCE ZONE LINED UP ACROSS THE AREA.

RIVERS ON THE RISE (SNOWMELT)...BUT WITH ONLY WIDELY SCATTERED
CONVECTION...DO NOT FORESEE A WIDESPREAD FLOOD THREAT OVERNIGHT.

SOME PARTIAL CLEARING TOWARD DAWN. SOUTH/SOUTHWEST WINDS SHOULD
REMAIN BRISK OVERNIGHT GRADUALLY TURNING MORE WESTERLY WITH FRONTAL
PASSAGE. WOULD NOT PLAY WITH TEMPERATURES AT THIS POINT.

DIGIORGI

In the hours before

Special weather statement, Apr 20, 9:14 PM EDT, 1 hour 16 minutes before
NYZ026-029-210515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
913 PM EDT SAT APR 20 1996

...STRONG THUNDERSTORMS CONTAINING VERY HEAVY RAIN WILL OVERSPREAD ST.
LAWRENCE COUNTY...

A LINE OF THUNDERSTORMS CONTAINING VERY HEAVY RAIN...STRONG GUSTY WIND
...DEADLY LIGHTNING...AND POSSIBLY HAIL WILL MOVE ACROSS ST. LAWRENCE
COUNTY THROUGH 11 PM. THESE THUNDERSTORMS COULD DUMP IN EXCESS OF 1
INCH IN A SHORT PERIOD OF TIME. RIVERS AND STREAMS WILL BE ON THE RISE.
SOME MINOR STREET FLOODING IS ALSO POSSIBLE.

IF YOU ARE IN ST. LAWRENCE COUNTY YOU SHOULD FIND A SAFE INDOOR SHELTER
AND REMAIN THERE.

THE THUNDERSTORMS SHOULD GRADUALLY DIMINISH AS THEY PUSH EAST OVERNIGHT.
*
DIGIORGI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:33 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence57 min
Apr 20, 10:20 PM EDTSevere Thunderstorm WarningBTVFranklin55 min
Apr 20, 11:25 PM EDTSevere Thunderstorm WarningBTVFranklin65 min

Nearby

Severe Thunderstorm Warnings in New York, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.